Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 16, 2021, 10:39 PM MDT for Slope County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 10:39 PM MDT (04:39 UTC)
- Expired
- Jul 16, 2021, 11:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
County Slope County, ND
The radar
The Bismarck radar (KBIS), 250 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted.
795
WWUS83 KBIS 170439
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1039 PM MDT Fri Jul 16 2021
NDZ040-043-170530-
Slope ND-Bowman ND-
1039 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOWMAN AND
SOUTHWESTERN SLOPE COUNTIES UNTIL 1130 PM MDT...
At 1039 PM MDT, a strong thunderstorm was located 6 miles southwest
of Marmarth, or 13 miles southeast of Baker, moving east at 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marmarth.
LAT...LON 4621 10404 4634 10404 4644 10381 4622 10367
4619 10405
TIME...MOT...LOC 0439Z 247DEG 11KT 4626 10404
$$
GALEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 16, 8:44 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 16, 8:44 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 944 PM CDT Fri Jul 16 2021 .UPDATE... Issued at 936 PM CDT Fri Jul 16 2021 The main show this evening has been a storm that formed near Beulah which has dropped south-southwest and is now passing between Richardton and Hebron. This storm has produced hen egg size hail, but has pulsed up and down in strength a few times. The area it has been moving through is a more or less north to south corridor of elevated instability, but it is getting into an area of a little less deep layer shear. With that said, it still remains severe though with the loss of shear intensity may be easing. For the remainder of tonight, still concerned with some thunderstorms developing with the low level jet increasing. Enough instability will be around for some storms to get strong, with maybe a severe storm or two. UPDATE Issued at 638 PM CDT Fri Jul 16 2021 Some storm shave developed over the southwest, though recently a new storm has developed near Hazen. The southwestern storms have remained tame as lower instability is noted over that area, but as you go east, instability increases until you reach near the Highway 83 corridor. High-res models have been increasing coverage some as we go through the evening and overnight over this aforementioned area, but with how crummy they did earlier in the day will have to wait and see a bit to see how this pans out. With that said, have expanded the low storm chances further east as we get into the overnight hours. && .SHORT TERM...(This evening through Saturday) Issued at 345 PM CDT Fri Jul 16 2021 Chances for thunderstorms increase this evening and then again overnight tonight for portions of western and central North Dakota. A few thunderstorms may become severe with quarter size hail and 60 mph wind gusts possible. Another round of thunderstorms is possible again late Saturday afternoon and evening. A building upper level ridge over a broad surface low, located over eastern Montana, was evident on water vapor imagery this afternoon with a series of weak impulses moving through the axis. At the surface, dew points have climbed into the mid 60s across central North Dakota, with a sharp drop-off in dew points near the Montana border. Coinciding with the eastward progression of the ridge, mid level lapse rates are steeping from west to east, with 7.5 C/km to near 8.5 C/km over the west. Moderate to strong instability is developing this afternoon with the overlap of richer boundary layer moisture and lapse rates aloft. Despite rising mid level heights with the building ridge, good agreement exists in the elimination of convective inhibition near the surface low over western North Dakota as the boundary layer mixes out this afternoon. Overall ascent is modest but convergence and differential heating should be adequate for some convective initiation. Effective bulk shear is on the weaker side for organized convection, but should be enough to combine with 1500-2500 J/kg of MLCAPE to encourage a few potentially severe thunderstorms. Quarter size hail and localized 60 mph wind gusts will be possible with stronger thunderstorms. Then overnight the focus for ascent shifts towards elevated based nocturnal initiation, on the nose of warm air advection in the 850-700mb layer. Though the various convection allowing model cores are scattered in placement, most are producing some sort of overnight convection. MUCAPE may remain high enough with cloud layer shear of around 30 kts to allow some storms to produce hail nearing severe criteria. After lingering convection Saturday morning, the persistent pattern may produce another round of thunderstorms near the western surface low in the late afternoon. A discrepancy in solutions remains between CAMs, though the main outlier continues to be the HRRR which keeps tomorrow dry compared to other available models. Forecast soundings across the board look uncapped for the most part, with the HRRR producing a deeper mixed boundary layer (a known tendency) which may be preventing initiation within the model. Thus the reasonable outcome is more likely thunderstorm initiation tomorrow evening, though with some question about coverage considering the mid-level height rises. Again the CAPE/shear parameter space should provide an environment for isolated severe thunderstorms if conditions align. Temperatures Saturday become hot in the afternoon with highs in the 90s across the west and central with a few points of the far west possibly reaching 100. .LONG TERM...(Saturday night through Friday) Issued at 345 PM CDT Fri Jul 16 2021 The persistence of above normal temperatures highlights the long term forecast period. Into next week, the upper level pattern is highlighted by the amplified ridge over the Rockies, with climatologically high mid- level heights over the Northern Plains. This pattern will maintain above normal temperatures with a few low predictability chances for convection as impulses run through the ridge axis. Each day will feature widespread highs in the 90s, with hottest temperatures in the west through mid-week. Several days of highs crossing the 100 F threshold are possible for some areas as well, for the west during the first portion of the period and then possibly in the central later in the week. Though forecast max heat indices remain below advisory criteria due to relatively lower humidity, the prolonged period of hot temperatures is still notable. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 638 PM CDT Fri Jul 16 2021 Isolated thunderstorms are possible over the area overnight. Have mentioned VCTS in the KDIK and KBIS TAFs where confidence is a bit higher. Over other locations, will withhold mentioning for now. Some storms may linger into the morning hours over the north. Thunderstorm chances return from west to east again Saturday afternoon. Did not mention this in current TAF package given there is still a fair amount of uncertainty on timing and coverage. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...AE LONG TERM...AE AVIATION...JJS
Hazardous weather outlook, Jul 16, 8:36 PM MDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 936 PM CDT Fri Jul 16 2021 NDZ001>005-009>013-017>023-025-031-032-034>037-042-045>048-050- 051-180245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 936 PM CDT Fri Jul 16 2021 /836 PM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms become severe with hail to the size of half dollars and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible late Saturday afternoon and evening. A few storms may become severe with hail to the size of quarters and 60 mph wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ033-040-041-043-044-180245- Stark-Slope-Hettinger-Bowman-Adams- 836 PM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. A storm or two may become severe with hail to the size of hen eggs and 60 mph wind gusts . .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible late Saturday afternoon and evening. A few storms may become severe with hail to the size of quarters and 60 mph wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 16, 7:47 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 13 SSW BEULAH 47.08N 101.87W
07/16/2021 E2.00 INCH MERCER ND PUBLIC
HAIL RANGED FROM QUARTER TO HEN EGG IN SIZE.
&&Local storm report, Jul 16, 7:54 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HEAVY RAIN 9 S BEULAH 47.14N 101.79W
07/16/2021 M1.00 INCH MERCER ND PUBLIC
TOTAL RAINFALL THROUGH STORM.
&&Local storm report, Jul 16, 8:51 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 5 WNW HEBRON 46.93N 102.13W
07/16/2021 E1.75 INCH STARK ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 16, 9:23 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 5 NW HEBRON 46.95N 102.12W
07/16/2021 E1.75 INCH STARK ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&Local storm report, Jul 16, 9:42 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 7 NNE HEBRON 47.00N 102.03W
07/16/2021 E1.75 INCH MERCER ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&Special weather statement, Jul 16, 10:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1039 PM MDT Fri Jul 16 2021
NDZ040-043-170530-
Slope ND-Bowman ND-
1039 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOWMAN AND
SOUTHWESTERN SLOPE COUNTIES UNTIL 1130 PM MDT...
At 1039 PM MDT, a strong thunderstorm was located 6 miles southwest
of Marmarth, or 13 miles southeast of Baker, moving east at 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marmarth.
LAT...LON 4621 10404 4634 10404 4644 10381 4622 10367
4619 10405
TIME...MOT...LOC 0439Z 247DEG 11KT 4626 10404
GALEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:04 PM MDT | Special Weather Statement | BIS | Oliver | 26 min |
| Jul 16, 6:08 PM MDT | Special Weather Statement | BIS | Slope | 37 min |
| Jul 16, 6:52 PM MDT | Special Weather Statement | BIS | Mercer | 23 min |
| Jul 16, 7:00 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 30 min |
| Jul 16, 7:29 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 31 min |
| Jul 16, 7:57 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 33 min |
| Jul 16, 8:28 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 22 min |
| Jul 16, 11:55 PM MDT | Special Weather Statement | BIS | Sheridan | 35 min |
| Jul 17, 12:32 AM MDT | Special Weather Statement | BIS | Sheridan | 28 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.